Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 18, 2022, 8:13 PM EDT for 4 counties in North Carolina. It took effect at Jul 19, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2022, 8:13 PM EDT (00:13 UTC)
- In effect from
- Jul 19, 2022, 8:00 AM EDT
- Expired
- Jul 19, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
249 WHUS42 KMHX 190013 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 813 PM EDT Mon Jul 18 2022 NCZ195-196-199-204-205-191215- /O.EXP.KMHX.BH.S.0032.000000T0000Z-220719T0000Z/ /O.NEW.KMHX.BH.S.0033.220719T1200Z-220720T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 813 PM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:37 AM 7:20 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
230 WHUS42 KMHX 190836 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 436 AM EDT Tue Jul 19 2022 NCZ195-196-199-204-205-192045- /O.CON.KMHX.BH.S.0033.220719T1200Z-220720T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 436 AM EDT Tue Jul 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 am and 7:00 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
313 WHUS42 KMHX 191322 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 922 AM EDT Tue Jul 19 2022 NCZ195-196-199-204-205-200000- /O.CON.KMHX.BH.S.0033.000000T0000Z-220720T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 922 AM EDT Tue Jul 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 pm this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 18, 7:47 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 18, 7:47 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
747 PM EDT Mon Jul 18 2022
.SYNOPSIS...
Typical summertime isolated to scattered thunderstorms will persist
through much of the coming week as area will be between inland
troughing and high pressure well offshore. A deteriorating cold
front will approaching the area later Thursday into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/... As of 735 PM Mon...Minor
adjustments this evening based on observational trends, mainly
for temps and winds over OBX. Precip has waned significantly
over the past couple hours and focus now turns to the expected
convective development offshore during the overnight period,
which could bring an isolated shower or two to coastal hours
during the morning hours.
Prev disc...Strong SW flow will continue tonight with high
pressure ridging in from offshore. Though moisture remains in
place with PWats still over 2", lack of forcing and very subtle
ridging overhead should keep the majority of the area dry
overnight. The only exception will be along the immediate coast
where scattered offshore convective activity could move onshore
at times overnight. A persistent breeze and at least some cloud
cover will limit cooling overnight, and lows will only reach the
mid to upper 70s across the area.
&&
.SHORT TERM /TUESDAY/...
As of 710 AM Mon...Ample low to mid level moisture remains in
place for Tuesday with PWAT values expected to range from
1.8-2.0+ inches. Main mid level trough axis lifts across the
Northeast, leaving behind shortwave energy across the Southeast.
Resulting broad destabilization will provide a chc for showers
and storms in the aftn. Hot and muggy temps expected as well
with highs in the low 90s with midday dewpoints in the mid to
upper 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 230 AM
Mon...Unsettled pattern continues into Tuesday before
strengthening ridging results in Wednesday being the quietest
day of the week. An approaching weak cold front bringing another
uptick in storm potential later Thursday into Friday, with high
pressure regaining control next weekend.
Wednesday into Friday...Mid level shortwave weakens across the
region Wed as upper level pattern transitions into more zonal flow
with Bermuda high ridging in stronger from our south. As a result,
expecting some of the driest conditions for the forecast period Wed
into early Thu with above climo high temps in the low 90s Wed and
mid 90s Thu. Combined with dewpoints in the mid to upper 70s, could
reach Heat Advisory criteria Thu aftn. Then, later Thursday, a
deteriorating cold front approaching the area as a shortwave swings
through the Mid Atlantic will bring increasing low level moisture
advection and convergence, with better covg of showers/storms late
Thu aftn and esp Thu night. A bit of model divergence here with some
global guidance being more aggressive with the mid-level shortwave
reinvigorating the cold front, producing more widespread storms as a
result. For now, kept a high-end chc POP for Thu night into early
Fri AM. Similar setup potentially for Fri if aforementioned front
does not push through.
Saturday through Sunday...Better upper level ridging from the
central US builds into the region for the weekend, providing more
settled weather, but also hot and sultry conditions. High temps well
into the 90s lows well into the 70s.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday evening/...
As of 745 PM...VFR conditions over terminals this evening with
convective cirrus quickly waning. Only passing cirrus is
expected overnight, and a gentle but steady southwesterly wind
will preclude any risk of fog. Some stratocu could work its way
off the southern waters and bring periods of MVFR to mainly
OAJ/EWN but probabilities appear low and only offered a FEW
mention for now.
Tomorrow, main aviation concern will be convective development,
especially after 18-19z. As with previous days, primary concern
will be torrential rainfall that could bring brief but
significant visibility restrictions to terminals. Gusty and
erratic winds up to 30-40 kt are possible in stronger storms.
Otherwise, predominantly VFR conditions expected with SW winds
around 10 kt.
LONG TERM /Tuesday through Friday/...
As of 235 AM Mon...Summerlike pattern Tue with iso to sct aftn
tstorms bringing the chance for temporary flight restrictions.
Wed into early Thu will be quieter with perhaps an iso shower or
tstorm Wed aftn. A cold front pushes through late Thu into Fri,
bringing back and unsettled weather pattern. Muggy conditions
all week will result in patchy early morning fog possible for
locations that remain clear and calm on any given night.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 750 PM Mon...Channeling across the Roanoke and Croatan
sounds have brought gusts of 20-25 kt and introduced a SCA
advisory to cover this threat through the overnight hours.
Otherwise current headlines remain in good shape.
Prev disc...Gusty SW winds will lead to Small Craft
conditions developing this afternoon across portions of the
coastal waters south of Oregon Inlet as well as the Pamlico
Sound.
Winds this morning will continue to be SW 10-20 kts, with seas
3-4 ft. By early this afternoon winds will strengthen to 20-25
kts and seas increase to 4-6 ft. Winds will peak late this
evening, and then slowly subside through the overnight hours,
becoming 15-20 kts by sunrise Tuesday morning. Seas will peak
overnight as well, briefly at 4-7 ft, and then back to 4-6 ft by
sunrise.
LONG TERM /Tuesday through Friday/...
As of 240 AM Mon...General pattern with inland troughing and an
offshore Bermuda high persists through much of the week. SCA
conditions subside by daybreak Tue with SW flow mainly 15-20 kts
late morning and into the early aftn. Marginal SCA conditions
will be possible Tue evening with occasional wind gusts reaching
25 kts. Seas will be mainly 4-5 ft across the nearshore waters,
but a few 6ft wave heights are possible further offshore in the
southern waters adjacent to the Gulf Stream. SW flow relaxes
overnight Tue into Wed morning, around 15 kts, with seas 3-5 ft.
Winds pick up again late Wed aftn and evening as SW flow gusts
to 25 kts. A tighter pressure gradient will begin to develop
overnight Wed into Thu as a cold front marches east and begins
to run into the Bermuda high. As a result, higher confidence
that SCA conditions will remain for a prolonged period beginning
Wed night through Fri.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ135-231.
Small Craft Advisory until 10 AM EDT Tuesday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM/MS
SHORT TERM...RM
LONG TERM...TL/ML
AVIATION...RM/MS/ML
MARINE...RM/SGK/MSHazardous weather outlook, Jul 18, 4:48 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 448 PM EDT Mon Jul 18 2022 NCZ205-192100- Hatteras Island- 448 PM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-192100- West Carteret-East Carteret-Ocracoke Island- 448 PM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-192100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 448 PM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat indices of 105 to 109 degrees are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-192100- Coastal Onslow- 448 PM EDT Mon Jul 18 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat indices of 105 to 109 degrees are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-192100- Northern Outer Banks- 448 PM EDT Mon Jul 18 2022 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:10 PM EDT | Special Weather Statement | MHX | Onslow | 50 min |
| Jul 19, 3:57 PM EDT | Special Weather Statement | MHX | Onslow | 33 min |
| Jul 19, 5:04 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 19, 6:50 PM EDT | Special Weather Statement | MHX | Duplin | 25 min |
| Jul 19, 7:37 PM EDT | Special Weather Statement | MHX | Onslow | 53 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.